Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 83, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 31, 2009, 11:43 PM CDT for Marengo County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 31, 2009, 11:43 PM CDT (04:43 UTC)
- Expired
- Apr 1, 2009, 12:10 AM CDT
- In force
- 27 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Marengo County, AL
The radar
The Birmingham radar (KBMX), 144 km from the middle of the area, began a volume at 04:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 4.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 593 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 010443
SVRBMX
ALC091-010530-
/O.NEW.KBMX.SV.W.0083.090401T0443Z-090401T0530Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1143 PM CDT TUE MAR 31 2009
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN MARENGO COUNTY IN SOUTHWEST ALABAMA...
* UNTIL 1230 AM CDT
* AT 1141 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 27 MILES SOUTHWEST OF DIXONS MILL...OR 16 MILES
WEST OF GROVE HILL...AND MOVING NORTHEAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
7 MILES SOUTHEAST OF DIXONS MILL BY 1215 AM CDT...
SURGINER BY 1220 AM CDT...
VINELAND AND 8 MILES SOUTHEAST OF SHILOH BY 1225 AM CDT...
6 MILES SOUTHEAST OF MAGNOLIA BY 1230 AM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3229 8761 3217 8751 3213 8753 3213 8761
3201 8762 3201 8763 3201 8766 3200 8767
3199 8793
TIME...MOT...LOC 0443Z 230DEG 38KT 3176 8803
$$2 follow-up statements
000
WWUS54 KBMX 010452
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1152 PM CDT TUE MAR 31 2009
ALC091-010530-
/O.CON.KBMX.SV.W.0083.000000T0000Z-090401T0530Z/
MARENGO AL-
1152 PM CDT TUE MAR 31 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR SOUTHEASTERN MARENGO COUNTY...
AT 1151 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED 14 MILES SOUTH OF NICHOLSVILLE...OR 13 MILES
NORTHWEST OF GROVE HILL...MOVING NORTHEAST AT 45 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
8 MILES SOUTHEAST OF NICHOLSVILLE BY 1205 AM CDT...
7 MILES SOUTHEAST OF DIXONS MILL BY 1215 AM CDT...
VINELAND AND SURGINER BY 1220 AM CDT...
8 MILES SOUTHEAST OF SHILOH BY 1225 AM CDT...
6 MILES SOUTHEAST OF MAGNOLIA BY 1230 AM CDT...
LAT...LON 3229 8761 3217 8751 3213 8753 3213 8761
3201 8762 3201 8763 3201 8766 3200 8767
3199 8793
TIME...MOT...LOC 0453Z 230DEG 38KT 3183 8793
$$000
WWUS54 KBMX 010510
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1210 AM CDT WED APR 1 2009
ALC091-010520-
/O.CAN.KBMX.SV.W.0083.000000T0000Z-090401T0530Z/
MARENGO AL-
1210 AM CDT WED APR 1 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARENGO COUNTY IS
CANCELLED...
LAT...LON 3229 8761 3217 8751 3213 8753 3213 8761
3201 8762 3201 8763 3201 8766 3200 8767
3199 8793
TIME...MOT...LOC 0510Z 245DEG 43KT 3192 8771
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 7:10 PM CDT, 4 hours 33 minutes earlier.
Area forecast discussion, Mar 31, 7:10 PM CDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 226 PM CDT THU APR 30 2009 .UPDATE...AVIATION DISCUSSION. && .DISCUSSION... PERSISTENT RIDGING OVER THE AREA THE PAST FEW DAYS IS EVER SO SLOWLY WEAKENING. EXPECTING TO SEE AN INCREASE IN MOISTURE TONIGHT AND TOMORROW AS MID LEVEL CLOUD DECK MOVES IN OVERNIGHT. A WEAK SHORTWAVE WILL MOVE IN FROM THE WEST LATE TONIGHT WITH A DECENT SHOT OF SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE NORTH BEFORE 12Z. THIS SHORTWAVE WILL LEAVE A GENERAL WEAKNESS IN THE UPPER LEVEL RIDGE ALLOWING FOR DIURNAL CONVECTION TO BECOME MORE ACTIVE ON FRIDAY. ADDITIONAL CLOUD COVER SHOULD KEEP HIGHS FRIDAY SLIGHTLY COOLER. SATURDAY AND SUNDAY...A STALLED FRONTAL BOUNDARY OVER THE NORTHERN TENNESSEE VALLEY WILL ALLOW FOR SOME ISOLATED TO SCATTERED TYPE COVERAGE OVER THE FAR NORTHERN TIER OF COUNTIES. PRETTY MUCH DRY EVERYWHERE ELSE. A MORE SIGNIFICANT SHORTWAVE WILL APPROACH THE SOUTHEAST LATE SUNDAY NIGHT AND MONDAY. SOME TIMING DIFFERENCES BETWEEN THE EURO AND GFS DUE TO THE STRENGTH OF THE RIDGING OFF THE SOUTHEAST COAST. WILL LEAN TOWARDS THE SLOWER SOLUTIONS OF THE EURO AND PREVIOUS FORECASTS FOR THE EXTENDED PERIODS. && .AVIATION...00Z AVIATION. NOT MUCH CHANGE FROM THE PREVIOUS FORECAST. STILL EXPECTED A FEW STORMS LATER TONIGHT WHEN AN UPPER LEVEL IMPULSE MOVES THROUGH THE AREA. HOW MUCH COVERAGE IS STILL IN QUESTION. THUS...WILL HANDLE CONVECTION WITH VICINITY INSTEAD OF PREVAILING. LOW CLOUDS COULD ALSO BE A PROBLEM WELL AFTER MIDNIGHT. 10/ARM && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Mar 31, 7:40 PM CDT, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 740 PM CDT TUE MAR 31 2009 ALZ011>015-017>050-020100- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 740 PM CDT TUE MAR 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. RIVER FLOODING CONTINUES FOR SEVERAL COUNTIES IN SOUTH AND WEST CENTRAL ALABAMA. PLEASE REFER TO RIVER FLOOD STATEMENTS FOR ADDITIONAL DETAILS REGARDING YOUR AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. RIVERS WILL REMAIN IN FLOOD THROUGH AT LEAST WEDNESDAY EVENING FOR SEVERAL COUNTIES IN SOUTH AND WEST CENTRAL ALABAMA. PLEASE REFER TO RIVER FLOOD STATEMENTS FOR ADDITIONAL DETAILS REGARDING YOUR AREA. SEVERE THUNDERSTORMS ARE POSSIBLE ON THURSDAY AFTERNOON...LASTING INTO THE OVERNIGHT HOURS. THE THREATS ARE ISOLATED TORNADOES...LARGE HAIL...AND DAMAGING WINDS. A FEW STRONG STORMS ARE POSSIBLE ON SUNDAY AFTERNOON...LASTING INTO THE OVERNIGHT HOURS. THE MAIN THREAT IS SMALL HAIL. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME NECESSARY ON THURSDAY.
In the hours before
Special weather statement, Mar 31, 9:59 PM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 959 PM CDT TUE MAR 31 2009 ALZ023-030>032-034-039-010330- BIBB-GREENE-HALE-MARENGO-SUMTER-TUSCALOOSA- 959 PM CDT TUE MAR 31 2009 ...SIGNIFICANT WEATHER ALERT FOR BIBB...GREENE...HALE...MARENGO... SUMTER AND TUSCALOOSA COUNTIES UNTIL 1030 PM CDT... AT 955 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF LOW GAP TO 9 MILES SOUTH OF COATOPA...OR ALONG A LINE EXTENDING FROM 13 MILES SOUTHEAST OF TUSCALOOSA TO 13 MILES SOUTHEAST OF YORK...MOVING NORTHEAST AT 30 MPH. PEA SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... BELMONT. SAWYERVILLE. COALING. US 80 AND AL 28. PHIPPS. PROVIDENCE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Local storm report, Mar 31, 10:12 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1012 PM CDT TUE MAR 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM HAIL 2 SW BELLAMY 32.44N 88.16W
03/31/2009 E0.25 INCH SUMTER AL TRAINED SPOTTER
PEA SIZED HAIL REPORTED 192 WRIGHT RD
&&
KLAWSLocal storm report, Mar 31, 10:26 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1026 PM CDT TUE MAR 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM HAIL 2 NE BELLAMY 32.48N 88.11W
03/31/2009 E0.25 INCH SUMTER AL BROADCAST MEDIA
SMALL HAIL REPORTED IN COATOPA
&&
KLAWSSpecial weather statement, Mar 31, 10:32 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1032 PM CDT TUE MAR 31 2009 ALZ023>025-034-010400- BIBB-JEFFERSON-SHELBY-TUSCALOOSA- 1032 PM CDT TUE MAR 31 2009 ...SIGNIFICANT WEATHER ALERT FOR BIBB...JEFFERSON...SHELBY AND TUSCALOOSA COUNTIES UNTIL 1100 PM CDT... AT 1029 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ABERNANT TO WEST BLOCTON... OR ALONG A LINE EXTENDING FROM 15 MILES SOUTHWEST OF HUEYTOWN TO 10 MILES NORTH OF CENTREVILLE...MOVING EAST AT 35 MPH. ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... ABERNANT. LAKE VIEW. WELLER. NORTH JOHNS. UNIVERSITY OF MONTEVALLO. ALABAMA ADVENTURE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, Mar 31, 11:06 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1106 PM CDT TUE MAR 31 2009 ALZ023>026-034-010445- BIBB-JEFFERSON-SHELBY-ST. CLAIR-TUSCALOOSA- 1106 PM CDT TUE MAR 31 2009 ...SIGNIFICANT WEATHER ALERT FOR BIBB...JEFFERSON...SHELBY...ST. CLAIR AND TUSCALOOSA COUNTIES UNTIL 1145 PM CDT... AT 1107 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ALTON TO WEST BLOCTON...OR ALONG A LINE EXTENDING FROM LEEDS TO 11 MILES NORTH OF CENTREVILLE... MOVING NORTHEAST AT 60 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... ALTON. TRUSSVILLE. CLAY. BRANCHVILLE. ST. CLAIR SPRINGS. CALDWELL. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 1, 12:57 AM CDT | Severe Thunderstorm Warning | BMX | St. Clair, Shelby, Talladega | 33 min |
| Apr 1, 1:18 AM CDT | Severe Thunderstorm Warning | BMX | Calhoun, St. Clair, Talladega | 27 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.